Winter Weather, Eastern Cape May
- When
- January 16, 8:00 PM EST to January 17, 5:00 AM EST
- Where
- Eastern Cape May forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
A low pressure system that formed over the central Rockies on Wednesday the 15th rapidly moved east and spread snow across New Jersey during the night of the 16th. The heaviest snow fell in Cape May County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system that formed over the central Rockies on Wednesday the 15th rapidly moved east and spread snow across New Jersey during the night of the 16th. The heaviest snow fell in Cape May County. Elsewhere in the state, accumulations were less than two inches. The snow began during the evening of the 16th and was over by daybreak on the 17th. The timing of this event (overnight) helped minimize the number of traffic accidents. Specific accumulations (all in Cape May County) were 4.1 inches in Cape May City, 3.0 inches at the Cape May Ferry Terminal, 2.8 inches in Green Creek and 2.0 inches in Ocean City. The low pressure system went from the central Rockies the morning of the 15th, to the Ozark Mountains the morning of the 16th to about 250 miles east of the Delmarva Peninsula at sunrise on the 17th. Its location and fast forward speed prevented much snow from falling north and northwest of Cape May County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 16, 4:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 410 PM EST THU JAN 16 2003 MRNG SFC ANALYSIS SHOWS DVLPG LOW PRES SYS CNTRD IN ARKANSAS WITH ATNDG WARM FNT DIPPING INTO THE NE GULF OF MEX THEN RIDING UP ALONG THE COASTLINE TO HATTERAS. REMNANT ARCTIC HIGH PRES CELL WAS CNTRD OVT VA. MAJOR UPPER LVL LONG WAVE IS REFLECTED AT SFC FM S HUDSON BAY SWWRD THRU LAKE SUPERIOR AND INTO UPPER MID WEST. COLD AIR MASS CVRS ENTIRE AREA WITH BLO ZERO READINGS IN CANADA UP TO THE FREEZING MARK IN NE FL. LOW PRES IS FCST TO MOVE THRU SE STATES AND EMERGE OFF NC COAST. ALTHO STORM STAYS A BIT TO THE SOUTH...PCPN SHIELD PROGGED TO CVR REGION. WITH ARCTIC AIR MASS A PLAYER...SNOW AMOUNTS S/B HIGHER THAN IN A MORE TYPICAL STORM. AFT COORD WITH LWX/AKQ/HPC ET AL...HAVE PUT SE NJ AND MOST OF THE DELMARVA REGION INTO A WINTER STORM WARNING. N DELMARVA THRU SW NJ...XTREME SE PA INCLUDING THE CITY OF PHL...THENCE OVR TO COASTAL OCEAN CO IS NOW IN A WINTER WEATHER ADVISORY. SNOWFALL AMNTS THRU REST OF FA DECREASE S TO N. SEE PHI WINTER STORM WARNING AND SPECIAL WEATHER ADVISORY FOR DETAILS ON SNOW AMOUNTS AND TIMING. PRVSLY DISCUSSED LONG WAVE PROGGED TO MOVE THRU FA LATE TMRW. WITH THE WARMEST TEMPS IN BACK OF THE SFC REFLECTION NEAR 10 ABV ZERO...WILL CHOOSE THE COLDEST MODEL FOR MAX/MIN TEMPS FCST. ON THE MARINE...SCA DROPPED...BUT COULD BE HOISTED AGAIN FOR FRI. FCSTID = 13 MPO 13 20 -1 17 / 70 50 10 10 ABE 17 24 7 20 / 80 60 10 10 RDG 18 25 8 21 / 80 60 10 10 PHL 21 28 13 24 / 100 80 10 10 12N 16 23 3 22 / 80 60 10 10 SMQ 20 28 9 22 / 80 60 10 10 TTN 20 28 11 23 / 80 60 10 10 MIV 21 28 9 23 / 100 80 10 10 ACY 20 29 13 29 / 100 80 10 10 ILG 21 27 11 23 / 100 80 10 10 DOV 22 28 13 23 / 100 80 10 10 GED 22 28 14 24 / 100 80 10 10 ESN 22 27 13 24 / 100 80 10 10 .PHI... DE...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONES DEZ002>004. WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONE DEZ001. MD...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONES MDZ012...MDZ015...MDZ019>020. WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONE MDZ008. NJ...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONES NJZ021>025. WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONES NJZ016>020...NJZ026...NJZ027. PA...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONES PAZ070>071. MARINE...NONE WOODWORTH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 639 AM EST THU JAN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SNOW IS EXPECTED TO FALL THROUGHOUT THE AREA TONIGHT. SOME ACCUMULATION IS POSSIBLE ESPECIALLY IN DELAWARE...NORTHEAST MARYLAND...AND SOUTHERN NEW JERSEY. PLEASE REFER TO THE WINTER WEATHER MESSAGE...WWUS41...AND THE SPECIAL WEATHER STATEMENT... WWUS81...FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... BE NECESSARY TONIGHT.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5343981, 5343982.